Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 144, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 17, 2016, 4:19 PM CDT for Choctaw County, Alabama. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2016, 4:19 PM CDT (21:19 UTC)
- Expired
- Jun 17, 2016, 5:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 163 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:02 PM CDT | TSTM WND DMG | Ne Butler, AL | LARGE TREE DOWN NEAR HIGHWAY 10 AND HIGHWAY 17 INTERSECTION. |
| Jun 17, 5:20 PM CDT | TSTM WND DMG | Butler, AL | MANY TREES DOWN AND POWER OUT IN THE TOWN OF BUTLER, AL. WIND GUST ESTIMATED 70 MPH WITH THE LEADING EDGE OF THE STORMS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 12:37 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2424 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
904
WUUS54 KMOB 172119
SVRMOB
ALC023-172215-
/O.NEW.KMOB.SV.W.0144.160617T2119Z-160617T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
419 PM CDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA...
* UNTIL 515 PM CDT
* AT 419 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ARCOLA TO NEAR YORK TO NEAR TOOMSUBA...MOVING
SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BUTLER...LISMAN AND PENNINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
3228 8802 3218 8801 3215 8802 3214 8804
3211 8805 3209 8804 3206 8807 3207 8810
3205 8812 3202 8812 3199 8810 3200 8809
3201 8809 3199 8808 3197 8846 3231 8842
TIME...MOT...LOC 2119Z 329DEG 26KT 3255 8778 3242 8825 3244 8848
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
781
WWUS54 KMOB 172151
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
451 PM CDT FRI JUN 17 2016
ALC023-172215-
/O.CON.KMOB.SV.W.0144.000000T0000Z-160617T2215Z/
CHOCTAW AL-
451 PM CDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN CHOCTAW COUNTY...
AT 450 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM THOMASTON TO NEAR PENNINGTON TO SABLE...MOVING
SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BUTLER...LISMAN AND PENNINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
3228 8802 3218 8801 3215 8802 3214 8804
3211 8805 3209 8804 3206 8807 3207 8810
3205 8812 3202 8812 3199 8810 3200 8809
3201 8809 3199 8808 3197 8846 3231 8842
TIME...MOT...LOC 2150Z 329DEG 28KT 3227 8763 3221 8811 3218 8867
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:17 PM CDT, 2 minutes earlier.
Area forecast discussion, Jun 17, 4:17 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
417 PM CDT FRI JUN 17 2016
.NEAR TERM /Now Through Saturday/...Severe Thunderstorm Watch #265
remains in effect for the entire fcst area until 9 pm. The CAP
noted between 850-700 MB in the soundings that we were discussing in
the 1130 am discussion is holding strong over the area thus far this
afternoon...and any isolated convection that has tried to develop
has not been able to break the CAP. The convective initiation that
we were expecting to our north has indeed developed...with a broken
line of strong to severe storms working its way south across
northern and now into central Alabama. This line of storms has
produced a large cold pool/outflow boundary as expected...and should
move on south into our northern counties by around 5 pm. Model
soundings indicate that the CAP should erode sufficiently over our
area by around 5 pm as well...so will likely begin to see some
scattered activity over our area out ahead of the line by that time
as well. The airmass is very unstable...with ML Capes ranging from
3500 to 4500 J/KG across the area and 18Z sounding data from KJAN
showed a 700-500 mb lapse rate of 8.2 C/KM. So once the CAP breaks
(which we believe it will here shortly) and the storms move in from
the north...will likely see some severe storms with winds of 70 mph
and large hail being the primary threat. The storms have been
producing quite a bit of wind damage as they have moved south across
northern/central MS and AL. We expect the main time frame for the
convection to be moving south across our fcst area to be from 5 pm
until 8-9 pm, with storms moving offshore over the Gulf later this
evening. otherwise...tonight's min temperatures will remain warm and
muggy with lows in the low to mid 70s inland and mid to upper
70s coastal.
On Saturday...the frontal boundary is expected to be to the south of
the Fcst Area stalled over the northern Gulf with slightly cooler,
drier airmass over the area. High temperatures tomorrow in the upper
80s to lower 90s (so will not need continuation of Heat Advsy). Also
a near normal scattered afternoon coverage of showers and storms...
not as strong as today...with 30-40 percent rain chances.
12/DS
.SHORT TERM /Saturday night Through Monday night/...The sfc boundary
will move farther south and west Saturday night into sunday as sfc
high pressure builds southward along the Mid-Atlantic coast.
Meanwhile, upper ridging will expand eastward out of the southwest
states across the area. This will push highest rain chances to our
south and west. However, enough moisture along with the lingering
boundary will allow for scattered showers and thunderstorms over
southwest parts of the area on Sunday. The drier air really takes
hold on Monday with only isolated pops during the afternoon. Highs
will drop back into the mid and upper 80s on Sunday and back into the
upper 80s on Monday. /13
.LONG TERM /Tuesday Through Friday/...Upper ridging will keep the
area dry and Tuesday with temps warming back into the low 90s. The
upper ridging weakens on Wednesday as a trough digs southward across
the eastern states and send a cold front southward into the area. As
this front moves into the area Wednesday into Thursday, rain chances
return to the forecast. Slightly drier air is forecast to move back
into the region on friday. Highs will generally be in the low 90s
through the period. /13
&&
.MARINE...A persistent ridge of high pressure will break down
this evening and Saturday as a cold front drops down from the north
and into the Marine Area. The front will likely stall over or just
south of the Coastal Waters on Sunday before high pressure begins to
rebuild over the Gulf from the east early next week. Winds will
generally be light to moderate west to southwest going into the
weekend...becoming more northeast and east by late Sunday and
continuing into the early part of next week. Winds become more
southwesterly by mid week as high pressure begins to rebuild over
the northeastern Gulf of Mexico. 12/DS
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 75 90 72 86 / 70 40 40 40
Pensacola 77 88 73 85 / 70 40 50 40
Destin 78 85 75 85 / 50 40 40 30
Evergreen 74 89 71 87 / 50 30 20 10
Waynesboro 74 91 70 87 / 30 30 20 20
Camden 74 89 71 87 / 30 30 20 10
Crestview 75 88 71 87 / 70 40 30 20
&&
.MOB Watches/Warnings/Advisories...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.
FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.
MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
079.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Jun 17, 4:45 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 445 AM CDT FRI JUN 17 2016 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-181200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL- BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND- ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL- OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE- 445 AM CDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT DAYTIME HIGHS LIFTING WELL INTO THE 90S ALONG AND NORTH OF I-10...LOWER 90S AT THE BEACHES WILL COMBINE WITH DEWPOINTS IN THE 70S...RESULTING IN HEAT INDICES RANGING FROM 107 TO 109 OVER MOST AREAS. HEAT ADVISORIES REMAIN IN EFFECT THROUGH 7 PM THIS EVENING. A DEEPLY MOIST AND UNSTABLE AIRMASS BECOMES PRIMED FOR THE DEVELOPMENT OF SCATTERED STORMS GOING INTO THE AFTERNOON. GIVEN THE DEGREE OF INSTABILITY...STRONG STORMS ARE QUITE POSSIBLE BEGINNING INTO THE AFTERNOON WITH THE MAIN THREATS IN THESE BEING BRIEF STRONG WIND GUSTS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING ACTIVITY...AND VISIBILITY REDUCING HEAVY RAINS. A FEW OF THE STRONGER STORMS MAY INTENSIFY TO SEVERE LEVELS...CONTRIBUTING TO A DAMAGING WIND THREAT MAINLY IN THE LATE AFTERNOON AND EARLY EVENING HOURS AS THEY SPREAD SOUTHEASTWARD TOWARD THE COAST. STORMS ARE FORECAST TO DECREASE IN AREAL COVERAGE LATE IN THE EVENING AND OVERNIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ALONG THE BEACHES OF ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH THURSDAY. GMZ630>635-650-655-670-675-181200- NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND- PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 445 AM CDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT FORECASTERS ANTICIPATE THAT AN ORGANIZED AREA OF STORMS WILL PUSH SOUTH AND SOUTHEASTWARD OFF THE COAST BY LATE IN THE AFTERNOON AND INTO THE EVENING. THE POTENTIAL EXISTS FOR STORMS TO PRODUCE STRONG WIND GUSTS IN EXCESS OF 35 KNOTS AT TIMES...LOCALLY HIGHER WAVES...SEAS...FREQUENT LIGHTNING AND VISIBILITY REDUCING HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ALTHOUGH A WEAK FRONTAL BOUNDARY OVER THE COASTAL WATERS ON SATURDAY...DISSIPATES BY SUNDAY...A CHANCE OF STORMS REMAINS IN THE FORECAST THROUGH MONDAY. WINDS...WAVES AND SEAS WILL BE LOCALLY HIGHER IN AND NEAR STORMS. FREQUENT LIGHTNING WILL ALSO BE COMMON IN ANY OF THE STRONGER STORMS. A BUILDING RIDGE OF SURFACE HIGH PRESSURE FROM THE NORTH AND EAST...RESULTS IN A MODERATE TO STRONG EASTERLY FETCH AND A BUILD IN SEAS OVER THE OPEN GULF WATERS SUNDAY THROUGH MONDAY.
In the hours before
Local storm report, Jun 17, 10:24 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1024 AM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG NICEVILLE 30.50N 86.46W
06/16/2016 OKALOOSA FL AMATEUR RADIO
POWER LINES REPORTED DOWN IN NICEVILLE. NICKEL SIZE HAIL
WAS ALSO REPORTED.
&&
JFBThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:52 PM CDT | Special Weather Statement | MOB | Escambia | 23 min |
| Jun 16, 8:13 PM CDT | Special Weather Statement | MOB | Escambia | 32 min |
| Jun 16, 9:14 PM CDT | Special Weather Statement | MOB | Clarke | 31 min |
| Jun 16, 11:17 PM CDT | Special Marine Warning | MOB | 43 min | |
| Jun 17, 5:28 AM CDT | Special Marine Warning | MOB | 92 min | |
| Jun 17, 7:00 AM CDT | Special Marine Warning | MOB | 60 min | |
| Jun 17, 4:33 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Clarke, Wilcox | 42 min |
| Jun 17, 5:02 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Choctaw, Clarke, Conecuh, Crenshaw, Monroe and 2 more | 58 min |
| Jun 17, 6:00 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Butler, Clarke, Conecuh, Covington, Crenshaw and 4 more | 60 min |
| Jun 17, 6:24 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia, Mobile | 66 min |
| Jun 17, 6:36 PM CDT | Special Marine Warning | MOB | 84 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.